Colorado, 2017

Winter Storm in Colorado, March 24, 2017

March 24, 2017 · NWS GLD · 2 events in 2 counties and zones

During the overnight hours light rain changed to snow for the far southwest portion of Kit Carson County and the far northwest portion of Cheyenne County. Thundersnow was reported during the event, which lasted until the early afternoon then changed to rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$803,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the overnight hours light rain changed to snow for the far southwest portion of Kit Carson County and the far northwest portion of Cheyenne County. Thundersnow was reported during the event, which lasted until the early afternoon then changed to rain. Wind gusts around 60 MPH also occurred with the snowfall. The combined effect of wet, heavy snow and high winds caused between 500 and 1500 power poles to be blown down leaving up to 1600 residents with no power. Up to a foot of snow was reported by the time the precipitation change to rain. A day later there was still atleast four inches of snow on the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 24, 1:39 AM MST, 21 minutes earlier.

Area forecast discussion, Mar 24, 1:39 AM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
239 AM MDT Fri Mar 24 2017

.UPDATE...
Issued at 1023 PM MDT Thu Mar 23 2017

Have been seeing a few reports with gusts right around 50 kts in
isolated locations well removed from precipitation...and with 59
kts measured at McCook airport wind gusts are becoming more
significant. Being that a lot of these gusts are not associated
with convection, so think widespread High Wind Warning warranted
for a few hours even though higher gusts remain spotty and depend
on localized mixing down of LLJ.

UPDATE Issued at 644 PM MDT Thu Mar 23 2017

A Blowing Dust Advisory has been issued for the next few hours for
the counties south of I-70 and along and west of Hwy 27; in
Colorado and Kansas. There was a dust plum observed via
satellite. Dust was verified from a spotter and the Burlington, CO
ASOS site.

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 339 PM MDT Thu Mar 23 2017

Early afternoon WV imagery and RAP analysis shows a trough becoming
negatively tilted near the Four Corners Region. SW diffluent flow
extends across the plains ahead of this upper trough. At the surface
lee trough is deepening with a trough axis near our northern CWA
and a dry line and possible warm front just south of our CWA.

This afternoon-evening: Mesoanalysis shows weakening CIN and axis of
2500 J/KG SB CAPE east of CO state line. Axis of 50-75 kt effective
bulk shear extends along the CO border. As cap is weakening we are
beginning to see CU field developing along and east of surface low
pressure. Short range guidance (RAP/HRRR) are showing thunderstorm
initiation along CO border within the hour, and increasing
coverage/possible mergers through the early evening. Shear profiles
at least within the effective layer are linear in nature, however as
LLJ increases around 00Z we may see low level veering (particularly
along warm front/trough axis) which could allow super cell
development. Greater concern will be for large hail and damaging
winds (particularly damaging winds due to high storm bases and
dry air masses). DCAPE values are already in the 1000-1500 J/KG
range. Due to the very high shear environment and possibility for
dry air entrainment/precip loading (based on moisture profiles)
raises the possibility for isolated gusts in excess of 80 mph.

Late tonight-Friday: Upper low closes off and deepens and is showing
by guidances to track near southern Kansas border (there are
variances). As has been the case guidance shows best precip coverage
across our NW CWA where occlusion/deformation zone sets up and
moderate to heavy rainfall will be possible. Wet bulb profiles on
GFS/ECMWF are borderline on rain/snow mix, however in our far west
we should see a change over in the 09-15Z time frame and a mix can't
be ruled out in counties adjacent to CO border. I couldn't rule out
moderate snow accumulations in our far west, however ground
temperatures are very warm and I am unsure how persistent the
snowfall would be. NAM is a cold outlier, but it should be noted it
shows the possibility for predominately snow spreading into NW
Kansas/SW Nebraska (similar conditions to eastern CO). GFS and ECMWF
do show temperature profiles cooling over NW KS during the day as
upper low transitions east, but this is separated from main precip
axis in the west.

It is worth noting that unless we see showers/isolated thunderstorms
fill in near upper low center, our southeast CWA may not receive any
precipitation Friday due to a dry slot moving from the southeast to
northwest. I trended PoPs down for those locations.

Regarding Wind/Winter Weather Highlights: Mixed layer winds should
support at least 60 mph along and west of the CO state line late
tonight and Friday (west to east progression in winds increasing). I
have less confidence in winds furthest east towards Hwy 83 and SW
Nebraska due to position on main wind max. I went ahead and upgraded
watch to High Wind Warning, but could see the counties east and
north remaining just below criteria. Where snow occurs (more likely
west) these winds should combine to crease blowing snow/near
blizzard conditions. Confidence was lower in the east due to better
consistency with GFS/ECWMF. I was also unsure of duration of
possible white out conditions, so decision was made to issue Winter
Weather Advisory for our eastern Colorado counties. We will need to
monitor trends, and make adjustments as necessary.

.LONG TERM...(Monday through Thursday)
Issued at 239 AM MDT Fri Mar 24 2017

The main story during the extended period is rain chances due to a
potentially strong system heading towards the Plains midweek.
Temperatures remain near to above normal for much of the region.

The period starts out dry on Monday with an upper ridge between
Sunday's departing wave and the incoming system to the west. A warm
day with highs in the low/mid 60s is anticipated.

A deep upper trough develops over the west coast and moves into the
desert southwest Monday night. The trough closes off and tracks east
across northern Texas and Oklahoma through Thursday. This system
brings rain shower chances to the region Monday night through the
end of the period. Wednesday night and Thursday, chances are
confined to the southern and eastern portions of the area as weak
ridging builds in behind the exiting system. There are still
discrepancies with how this system will evolve and precipitation
chances depend on its track. Will continue to monitor.

Temperatures cool off slightly Tuesday through Thursday, with highs
in the upper 50s to low 60s. Lows stay in the 30s throughout the
extended.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1129 PM MDT Thu Mar 23 2017

Showers and thunderstorms will move across the area for the rest
of the night in advance of incoming storm system. Mvfr conditions
will develop at both sites through 12z. Precipitation will become
more widespread after 12z. From 12z to into the evening hours,
mvfr with occasional ifr conditions are expected. Winds will shift
to the north and northeast and increase into the 20 to 35 knot
range with gusts up to 50 knots, mainly at Kgld. Around 00z the
winds will decrease to near 20 knots with some gusts up to 30
knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 6 AM MDT /7 AM CDT/ this morning to 6 PM
     MDT /7 PM CDT/ this evening for KSZ001-002-013-014-027-028-
     041-042.

CO...High Wind Warning until 6 PM MDT this evening for COZ090>092.

     Winter Weather Advisory until noon MDT today for COZ090>092.

NE...NONE.
&&

UPDATE...JRM
SHORT TERM...DR
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Mar 23, 9:40 PM MST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1040 PM MDT Thu Mar 23 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250445-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1040 PM MDT Thu Mar 23 2017 /1140 PM CDT Thu Mar 23 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TONIGHT...

Thunderstorms will continue across the eastern half of the area
through overnight hours. Hail up to quarter size and 70 mph wind
gusts may accompany the stronger storms. A few wind gusts to 70 mph
are possible well removed from any thunderstorms tonight along and
east of a Stratton, Nebraska to Russel Springs line. Widespread
strong winds are not expected, but isolated wind gusts will continue
through 2 AM CDT.

Strong northerly winds will develop in northeast Colorado after
midnight tonight and spread into parts of northwest Kansas by
sunrise Friday morning. Wind gusts up to 65 mph will be possible.
Reduced visibility in areas of blowing dust will be possible for
locations that do not receive precipitation.

Rain will change to snow or a mix of rain and snow in northeast
Colorado late tonight and early Friday morning. Areas of blowing
snow will be possible where snowfall correlates with strong winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Strong winds gusting to 65 mph will continue through Friday
afternoon, and a wintry mix may continue to impact locations
generally along and west of Highway 27. The best chance for slushy
light snow accumulations and blowing snow will be in eastern
Colorado
Friday morning. Prepare for the possibility of rapidly changing and
hazardous travel conditions especially Friday morning along and west
of the Colorado state line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Mar 23, 8:10 PM MST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
1010 PM CDT THU MAR 23 2017

KSZ016-240345-
Graham KS-
1010 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY UNTIL 1045 PM
CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Morland, or 11 miles north of Voda, moving northeast
at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm and as
other showers move through the area. Strong winds may occur with
little advance notice.

Locations impacted include...
Hill City, Morland, Bogue, Penokee and Saint Peter.

LAT...LON 3913 9965 3913 9991 3914 10015 3956 10008
      3956 9960 3948 9960
TIME...MOT...LOC 0309Z 203DEG 44KT 3922 10002

JRM
Special weather statement, Mar 23, 8:26 PM MST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
1026 PM CDT THU MAR 23 2017

KSZ002>004-014>016-028-029-NEZ080-081-240400-
Norton KS-Rawlins KS-Gove KS-Sheridan KS-Decatur KS-Thomas KS-
Logan KS-Graham KS-Red Willow NE-Hitchcock NE-
1026 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS...NORTON...EASTERN
LOGAN...SHERIDAN...EASTERN RAWLINS...DECATUR...GOVE...GRAHAM...RED
WILLOW AND EASTERN HITCHCOCK COUNTIES UNTIL 1100 PM CDT...

At 1025 PM CDT, strong southerly winds were occurring across the
area, mainly east of a Trenton, Nebraska to Russel Springs line.
Wind gusts of 50 to 55 mph will be possible with isolated gusts to
60 mph possible.

Locations impacted include...
McCook, Colby, Norton, Oakley, Oberlin, Hill City and Hoxie.

This includes Interstate 70 in Kansas between mile markers 53 and
112.

LAT...LON 3913 9961 3913 10015 3870 10016 3871 10107
      4034 10109 4035 10020 4000 10019 4000 9962
TIME...MOT...LOC 0325Z 203DEG 43KT 3934 10054

JRM
Local storm report, Mar 23, 8:40 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     NON-TSTM WND GST 3 SE BEARDSLEY          39.78N 101.19W
03/23/2017  M61 MPH          RAWLINS            KS   MESONET

&&

JMARTIN
Local storm report, Mar 23, 8:55 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM MDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND GST 1 N COLBY               39.40N 101.05W
03/23/2017  M58 MPH          THOMAS             KS   AWOS

&&

JMARTIN
Special weather statement, Mar 23, 8:59 PM MST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Goodland KS
1059 PM CDT THU MAR 23 2017

KSZ002>004-014>016-028-029-NEZ080-081-240445-
Norton KS-Rawlins KS-Gove KS-Sheridan KS-Decatur KS-Thomas KS-
Logan KS-Graham KS-Red Willow NE-Hitchcock NE-
1059 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTON...LOGAN...
SHERIDAN...RAWLINS...DECATUR...GOVE...GRAHAM...RED WILLOW AND
HITCHCOCK COUNTIES UNTIL 1145 PM CDT...

At 1058 PM CDT, strong southerly winds were occurring across the
area, mainly east of a Stratton, Nebraska to Russel Springs line.
Wind gusts of 50 to 55 mph will be possible with isolated gusts to
60 mph possible.

Locations impacted include...
McCook, Colby, Norton, Oakley, Oberlin, Hill City and Hoxie.

This includes Interstate 70 in Kansas between mile markers 43 and
112.

LAT...LON 3913 10015 3870 10016 3873 10125 4035 10130
      4035 10020 4000 10019 4000 9962 3913 9961
TIME...MOT...LOC 0358Z 203DEG 43KT 3933 10056

JRM
Local storm report, Mar 23, 9:22 PM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     NON-TSTM WND GST 3 NE MCCOOK             40.23N 100.58W
03/23/2017  M68 MPH          RED WILLOW         NE   ASOS

&&

JMARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Cheyenne County

When
March 24, 2:00 AM MST to 12:00 PM MST
Where
Cheyenne County forecast zone
Property damage
$600,000
Reported by
Broadcast Media
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Up to a foot of snow was reported in the far northwest corner of the county near the Palmer Divide. The wet, heavy snow, along with wind gusts around 60 MPH caused 400 power poles to be broken north of Highway 287 to the county line and west of Highway 59. Power poles running north to south were not broken.

Winter Storm, Kit Carson County

When
March 24, 2:00 AM MST to 12:00 PM MST
Where
Kit Carson County forecast zone
Property damage
$203,000
Reported by
Emergency Manager
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Up to a foot of snow was reported in the far southwest portion of the county. The combination of wind gusts around 60 MPH and the wet, heavy snow caused over one hundred power poles to be broken from County Rd 21 west to County Rd 3 in the southwest portion of the county. Power poles running north and south were not broken. Visibility fell to a quarter mile or less at times in the blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688571, 688574.